Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 87, NWS San Angelo, TX

May 10, 2021Concho County, McCulloch County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 10, 2021, 5:21 PM CDT for Concho County, McCulloch County, Texas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2021, 5:21 PM CDT (22:21 UTC)
Expired
May 10, 2021, 6:15 PM CDT
In force
54 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Concho County, TX, McCulloch County, TX

The radar

The San Angelo radar (KSJT), 94 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 5:30 PM CDTHAIL 1.751 Nnw Melvin, TXGOLF BALL SIZE HAIL NOTED ON SOCIAL MEDIA FROM MELVIN.
May 10, 5:50 PM CDTHAIL 1.52 Wsw Lohn, TXHAIL BETWEEN HALF DOLLAR AND PING PONG BALL NEAR LOHN IN NORTHERN MCCULLOCH COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2989 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS54 KSJT 102221
SVRSJT
TXC095-307-102315-
/O.NEW.KSJT.SV.W.0087.210510T2221Z-210510T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
521 PM CDT Mon May 10 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northern McCulloch County in west central Texas...
  Southeastern Concho County in west central Texas...

* Until 615 PM CDT.

* At 521 PM CDT, a severe thunderstorm was located near Melvin,
  moving northeast at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Melvin around 535 PM CDT.
  Salt Gap around 545 PM CDT.
  Pear Valley around 555 PM CDT.
  Lohn around 605 PM CDT.

Other locations impacted by this severe thunderstorm include Fife.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3109 9956 3110 9967 3115 9976 3140 9959
      3140 9931 3134 9918
TIME...MOT...LOC 2221Z 227DEG 22KT 3115 9965 

HAIL...1.25IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:26 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 10, 2:26 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
226 PM CDT Mon May 10 2021

...New SHORT TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 221 PM CDT Mon May 10 2021

The cold front had moved south of the the southern Crockett...
Sutton...Kimble county lines at 2 PM CDT. Thunderstorms are expected
to develop along the front this afternoon and evening. Some storms
could become severe. Most should stay south of the San Angelo CWA.
However, isolated severe storms cannot be ruled out, especially if a
left hand mover moves northeast. The atmosphere was unstable to the
south. SBCAPES along the I-10 corridor were 1000 to 2500 J/KG but
increased over 3500 J/KG to the south of the cold front. Large hail
of 4 inches in diameter are possible. A severe thunderstorm watch
has been issued until 10 PM for Crockett, Schleicher, Sutton,
Kimble and Menard counties.

The rest of West Central Texas from the Big County into the Concho
Valley was under low clouds behind the cold front...and was much
more stable. However an upper shortwave will approach from the
northwest towards morning and will bring increasing lift to the
region. Thus...showers and thunderstorms will be increasing after 1
AM and especially Tuesday morning. A warm front will also be move in
during the morning hours. While shower and thunderstorms coverage
will be high Tuesday...severe storm coverage will be more
isolated. Highs will be in the 60s Tuesday in the Big Country with
70s south. Ozona and Sonora may hit 80.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 136 PM CDT Mon May 10 2021

A cold front will slowly move through the area Tuesday evening.
Showers and thunderstorms are possible along and behind the front.
In addition, gusty northeast winds and cooler temperatures will
filter in behind the front. Expect overnight lows in the 50s. Rain
chances will continue into Wednesday. Extensive cloud cover along
with the possibility of showers and thunderstorms, will help to
keep temperatures unseasonably cool. Expect highs in the low to
mid 60s for most locations. Rain chances will quickly diminish
Wednesday evening.

Expect generally dry conditions Thursday and Friday. Highs on
Thursday will be in the upper 60s to lower 70s, with highs on Friday
rebounding into the upper 70s to lower 80s.

On Saturday, models are indicating a weak upper level shortwave
trough tracking across the region, which may result in the
development of showers and thunderstorms along the dryline, to our
west. Some of this activity could move into our forecast area late in
the day, so have included slight chance PoPs Saturday afternoon and
evening.

An upper level low is forecast to be centered across across Southern
California Sunday morning. This low is then forecast to slowly track
east, across the Desert Southwest through Monday, then across the
Texas Panhandle late Monday into Tuesday. This feature has the
potential to result in increased rain chances early next week. There
continues to be quite a bit of uncertainty regarding the eventual
track and timing of this feature, so for now have kept PoPs in the
slight chance/chance category. Temperatures Sunday and Monday will
be near seasonal normals, with highs in the 80s and lows in the
60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Mon May 10 2021

Isolated thunderstorms possible near KSOA and KJCT mid afternoon
and evening. Otherwise MVFR stratus decreases to IFR this evening
and overnight. Thunderstorms possible near KSOA and KJCT mid
afternoon into late evening. Widespread showers and isolated
thunderstorms will be developing after midnight and continue to
increasing through daybreak Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  68  52  61 /  60  90  50  40
San Angelo 	 57  79  54  64 /  50  80  50  50
Junction 	 59  79  57  66 /  50  70  50  50
Brownwood 	 56  71  54  63 /  40  90  50  40
Sweetwater 	 54  68  51  60 /  60  80  50  50
Ozona      	 60  82  57  66 /  50  70  50  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....Daniels
AVIATION...04
Hazardous weather outlook, May 10, 2:43 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CDT Mon May 10 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CDT Mon May 10 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening generally south of an Ozona...Eldorado to Menard to
Mason line. The primary hazards will be large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms will be possible Tuesday and
Tuesday night. The main threat will be large hail and damaging
winds. Widespread showers and thunderstorms could also produce
localized flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 10, 4:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
438 PM CDT Mon May 10 2021

TXZ169-102230-
Kimble TX-
438 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBLE COUNTY UNTIL 530
PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Telegraph, moving northeast at 20 mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  South Llano River State Park around 510 PM CDT.
  Junction around 520 PM CDT.
  Segovia around 525 PM CDT.

Other locations impacted by this storm include Cleo and Us-
377 Near The Kimble-Edwards County Line.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3032 10008 3065 9990 3042 9950 3029 9989
      3029 10001
TIME...MOT...LOC 2137Z 229DEG 19KT 3034 9996
Special weather statement, May 10, 5:13 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
513 PM CDT Mon May 10 2021

TXZ073-154-168-102300-
Menard TX-McCulloch TX-Concho TX-
513 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCULLOCH...NORTH
CENTRAL MENARD AND SOUTHEASTERN CONCHO COUNTIES UNTIL 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Melvin, moving northeast at 25 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Melvin around 535 PM CDT.
  Salt Gap around 540 PM CDT.
  Brady Lake around 550 PM CDT.
  Pear Valley around 555 PM CDT.
  Brady around 600 PM CDT.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3104 9961 3109 9980 3136 9959 3118 9923
TIME...MOT...LOC 2213Z 238DEG 22KT 3110 9967
Local storm report, May 10, 5:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
521 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             6 S CLEO                30.52N 99.89W
05/10/2021  E1.75 INCH       KIMBLE             TX   PUBLIC

            HAIL UP TO GOLF BALL SIZE ALONG MILE MARKER
            445 ON I-10 WEST OF JUNCTION.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:02 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba28 min
May 9, 7:30 PM CDTSevere Thunderstorm WarningSJTSan Saba45 min
May 9, 9:29 PM CDTSpecial Weather StatementSJTMason46 min
May 10, 4:38 PM CDTSpecial Weather StatementSJTKimble52 min
May 10, 4:46 PM CDTSevere Thunderstorm WarningSJTKimble59 min
May 10, 5:13 PM CDTSpecial Weather StatementSJTMcCulloch47 min
May 10, 5:18 PM CDTSevere Thunderstorm WarningSJTKimble, Menard57 min
May 10, 5:51 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Mason, Menard24 min
May 10, 6:15 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch, San Saba60 min
May 10, 6:39 PM CDTSpecial Weather StatementSJTBrown51 min
May 10, 6:50 PM CDTSevere Thunderstorm WarningSJTBrown40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.